Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 83, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Oct 9, 2001, 8:20 PM CDT for Stanton County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 9, 2001, 8:20 PM CDT (01:20 UTC)
- Expired
- Oct 9, 2001, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stanton County, NE
The radar
The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
635 WFUS53 KOAX 100122 TOROMA NEC167-100200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 820 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... STANTON COUNTY IN NORTHEAST NEBRASKA * UNTIL 900 PM CDT * AT 820 PM CDT...RADAR INDICATED A THUNDERSTORM WITH STRONG ROTATION AND A POSSIBLE TORNADO 5 MILES SOUTH OF STANTON...OR ABOUT 16 MILES SOUTHEAST OF NORFOLK...MOVING NORTHEAST AT 25 MPH. ANOTHER POSSIBLE TORNADO WAS ABOUT 15 MILES SOUTHWEST OF STANTON...ALSO MOVING TO THE NORTHEAST. THIS WARNING IS NOW FOR ALL OF STANTON COUNTY. * SOME LOCATIONS AFFECTED... STANTON RURAL AREAS SOUTH AND EAST OF STANTON IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR EASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4184 9737 4175 9720 4193 9702 4210 9720 MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:00 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Oct 9, 2:00 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT TUE OCT 9 2001 NEAR TERM CONCERN IS RISK OF SEVERE WEATHER THROUGH AT LEAST 06Z. SURFACE ANALYSIS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER SWRN NE. DRYLINE EXTENDED SOUTH INTO W TX. CDFNT STARTING TO BECOME A BIT MORE DEFINED FROM NWRN MN INTO THE LOW AND THEN BACK INTO CO. 12Z ETA MODEL MOVES SFC LOW INTO SWRN MN BY 06Z AS SHORTWAVE ENERGY KICKS OUT. JET DYNAMICS ARE ALSO PLAYING A PART IN OUR WEATHER. UPPER AIR ANALYSIS FROM THIS MORNING SHOWED ONE JET SEGMENT FROM MT NEWD INTO CANADA...AND ANOTHER OVER THE PNHDL OF TX. 12Z MODELS HAVE NOT AFFECTIVELY INITIALIZE THE SRN JET MAX. 18Z 250 MB PROFILER WINDS SHOWED MAX VALUE OF 95 KTS AROUND HILLSBORO KS. LATEST SATELLITE IMAGERY SHOWED PLENTY OF BREAKS IN THE CLOUDINESS OVER THE WRN PART OF KS INTO SWRN NE...WITH TEMPS IN THE 70S TO LOWER 80S. SATELLITE SHOWS PLENTY OF BREAKS IN THE CLOUDINESS FROM SWRN NE INTO WRN KS...AND CLOUDS HAVE BEEN THINNING INTO SOUTH CENTRAL NE INTO NRN KS. MAIN THREATS ARE HAIL AND WIND...BUT TORNADOES CAN NOT BE RULED OUT...MAINLY TO OUR W AND SW. CDFNT SHOULD MOVE THROUGH MOST OF THE FCST AREA BY 12Z WED...BUT MAYBE NOT IN FAR SWRN IA. THREAT OF ANY SIGNIFICANT PCPN SHOULD ALSO END BY AROUND THAT TIME AS Q VECTOR DIVERGENCE INDICATES STRONG SUBSIDENCE. THE BULK OF CLOUD COVER SHOULD BE GONE BY NOON...BUT SOME 850 MB MOISTURE LINGERS. WILL KEEP SOME CLOUD COVER AROUND EARLY...THEN IT SHOULD BE PARTLY SUNNY WITH HIGHS IN THE UPPER 50S AND LOWER 60S. CONDITIONS SHOULD BE CLEAR TO PARTLY CLOUDY IN THE WED NGT TO THU PERIOD...AND WILL NOT DEVIATE MUCH FROM NGM MOS. MRF AND ECMWF ARE IN GOOD AGREEMENT WITH SPEED OF SHORTWAVE TROF MOVING INTO THE ROCKIES AND WRN PLAINS BY 12Z FRI...AT LEAST OVER THE CONUS. MRF IS A BIT STRONGER/DEEPER...BUT 500 MB PATTERN IS VERY SIMILAR. SO...HAVE INCREASED CHANCE OF PCPN FOR FRI. AGREEMENT REMAINS DECENT INTO THE SAT/SUN TIMEFRAME...AS LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE NRN AND CNTRL PLAINS. MRF REMAINS A BIT STRONGER...AND EVEN STARTS TO DEVELOP A CLOSED LOW NEAR THE ND/MN BORDER BY 12Z SUN. DURING THE SAME TIME...ECMWF HAS A VERY STRONG RIDGE OVER THE ERN PACIFIC INTO CA. BOTH MODELS INDICATE AN INCREASE IN WAVE NUMBER BY 12Z MON. CONFIDENCE OF 4-7 DAY FCST ABOVE AVERAGE TODAY. .OMA...NONE. MILLER
In the hours before
Special weather statement, Oct 9, 4:45 PM CDT, 3 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT TUE OCT 9 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN AREAS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A SURFACE LOW PRESSURE SYSTEM IS LOCATED SOUTHWEST NEBRASKA WILL MOVE INTO SOUTHWEST MINNESOTA BY WEDNESDAY MORNING AND TRAIL A STRONG COLD FRONT ACROSS THE CENTRAL PLAINS. IN ADDITION A UPPER AIR DISTURBANCE WILL BE MOVING ACROSS THE PLAINS. THESE FEATURES WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS. INSTABILITY AND WIND SHEAR ARE FAVORABLE FOR SOME SUPERCELL THUNDERSTORMS TO FORM. WITH THE FAVORABLE LOW LEVEL WIND SHEAR...SOME STORMS COULD GENERATE TORNADOES THIS EVENING... ESPECIALLY WEST OF A LINE FROM CROFTON TO BEATRICE. OTHERWISE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. GW
Local storm report, Oct 9, 5:34 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
534 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM 8 SW CEDAR RAPIDS NE TORNADO
10/09/01 BOONE BRIEF TOUCHDOWNLocal storm report, Oct 9, 5:48 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
548 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM CEDAR RAPIDS NE TORNADO
10/09/01 BOONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 9, 7:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CEDAR RAPIDS NE 1.25 INCH HAIL
10/09/01 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0654 PM 2 NW DUNCAN NE TORNADO
10/09/01 PLATTE REPORTED BY MEDIA.
0659 PM CEDAR RAPIDS NE 1 INCH HAIL
10/09/01 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 9, 7:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
744 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 1 N ST EDWARD NE 1 INCH HAIL
10/09/01 BOONE REPORTED BY PUBLIC.
0703 PM 2 E MONROE NE TORNADO
10/09/01 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0725 PM 1 N ST EDWARD NE .75 INCH HAIL
10/09/01 BOONELocal storm report, Oct 9, 8:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
802 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 2 W MADISON NE 1 INCH HAIL
10/09/01 MADISON REPORTED BY COOPERATIVE
OBSERVER.
0752 PM 1 E HUMPHREY NE TORNADO
10/09/01 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:15 PM CDT | Tornado Warning | OAX | Madison, Platte | 30 min |
| Oct 9, 7:23 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| Oct 9, 7:44 PM CDT | Tornado Warning | OAX | Madison, Platte, Stanton | 46 min |
| Oct 9, 8:30 PM CDT | Flash Flood Warning | OAX | Boone, Platte | 3 hr |
| Oct 9, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 60 min |
| Oct 9, 9:28 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 32 min |
| Oct 9, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 36 min |
| Oct 9, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Dodge | 33 min |
| Oct 9, 10:57 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 33 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.